Kentucky, 2009

Hail and Damaging Winds in Kentucky, June 2, 2009

June 2, 2009 · NWS JKL · 16 events in 10 counties and zones

Numerous strong to severe thunderstorms produced a variety of severe weather across eastern Kentucky on June 2. Thunderstorms erupted in a warm, moist, and very unstable air mass on the afternoon of June 2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Numerous strong to severe thunderstorms produced a variety of severe weather across eastern Kentucky on June 2. Thunderstorms erupted in a warm, moist, and very unstable air mass on the afternoon of June 2. Numerous reports of large hail and wind damage were received at the Jackson weather office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 2, 9:30 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 2, 9:30 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1030 AM EDT TUE JUN 2 2009

.SHORT TERM.../THE REST OF TODAY/...UPDATED

OTHER THAN SOME TWEAKS TO THE FORECAST GRIDS PER THE LATEST SURFACE
OBS AND SATELLITE IMAGERY...NO FORECAST UPDATE IS PLANNED FOR THIS
MORNING. NEAR RECORD OR RECORD TEMPERATURES WILL STILL BE POSSIBLE
THIS AFTERNOON.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH WEDNESDAY/

HIGH PRESSURE WILL RESIDE JUST TO OUR EAST TODAY WITH A STALLED OUT
FRONTAL BOUNDARY LOCATED WELL TO OUR NORTH OVER THE OHIO VALLEY.
ALOFT... AN 850 MB THERMAL RIDGE WILL SIT OVER THE STATE WITH TEMPS
AT THAT LEVEL AROUND 18C OVER EASTERN KENTUCKY. SINCE WE SHOULD
EASILY MIX TO 850 MB TODAY... UNLIKE YESTERDAY... HIGH TEMPS NEAR 90
SEEM LIKE A GOOD BET AND MOS GUIDANCE AGREES. RECORDS TODAY (86 AT
JKL AND 88 AT LOZ) ARE THUS IN SERIOUS JEOPARDY. OTHERWISE... THE
ONLY CONCERN WILL BE THE POSSIBILITY OF ISOLATED THUNDERSTORMS
POPPING LATE IN THE AFTERNOON AND DURING THE EVENING HOURS. DESPITE
THE AIRMASS BECOMING MODERATELY UNSTABLE AND THE PRESENCE OF A WEAK
500 MB SHORTWAVE APPROACHING LATE IN THE DAY... BELIEVE THE AIRMASS
TO BE A TAD TOO DRY FOR THUNDERSTORM DEVELOPMENT... OR AT LEAST
ENOUGH COVERAGE TO JUSTIFY A 20 POP... AND WILL KEEP THE FORECAST
DRY.

A SHORTWAVE DROPPING INTO THE NORTHERN PLAINS WILL PUSH THE FRONTAL
BOUNDARY FROM THE OHIO VALLEY SOUTHEAST INTO OUR AREA ON WEDNESDAY.
WHILE THE BULK OF THE FORECAST AREA SHOULD REMAIN DRY TONIGHT...
WILL ADD IN A SLIGHT CHANCE FOR A THUNDERSTORM FOR FAR NORTHERN
LOCATIONS TOWARDS DAWN WITH THE FRONT APPROACHING. RAIN CHANCES THEN
INCREASE ON WEDNESDAY AND WILL GO WITH LIKELY POPS NORTH TO CHANCE
SOUTH. WET BULB ZERO HEIGHTS ARE RATHER HIGH WITH NOT A LOT OF SHEAR
SO DESPITE PLENTY OF INSTABILITY... DO NOT ANTICIPATE A WIDESPREAD
SEVERE WEATHER OUTBREAK WITH THIS SYSTEM.

THE AIRMASS TONIGHT SHOULD ALLOW FOR MODEST RIDGE/VALLEY
DIFFERENCES. EXPECT DEWPOINTS TO MIX DOWN INTO THE UPPER 50S THIS
AFTERNOON SO COOLER VALLEYS SHOULD BE ABLE TO SETTLE TO AROUND 59 OR
60... WHILE RIDGES STAY IN THE MID 60S. A SLIGHT REDUCTION IN TEMPS
AT 850 MB AND MORE CLOUD COVER SHOULD THEN KEEP TEMPS SUBDUED INTO
THE LOW TO MID 80S ON WEDNESDAY.

.LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/

THE MEAN FRONTAL ZONE CURRENTLY POSITIONED NORTH OF THE OH RIVER
WILL TRANSITION SOUTH AND INTO THE CWA AT OR SHORTLY BEFORE THE
START OF THE PERIOD AND THEN SOUTH OF THE AREA BY 12Z. HOWEVER...THE
FRONT WILL BE IN CLOSE ENOUGH PROXIMITY FOR PRECIP CHANCES TO LINGER
INTO THU AND POSSIBLY THU NIGHT OR EVEN FRI IN THE FAR SE. AT UPPER
LEVELS...AN UPPER LEVEL TROUGH WILL GRADUALLY SHIFT EAST EARLY IN
THE PERIOD AS WELL...WITH A SW/V MOVING THROUGH THE TN VALLEY AND
INTO THE SOUTHERN APPALACHIANS. THIS WILL LEAD TO A SFC LOW PASSING
SOUTH OF THE AREA LATER WED NIGHT AND INTO THU.

AT THIS POINT...INITIAL PRECIP WILL BE MORE CONVECTIVE IN NATURE ON
WED EVENING/NIGHT...THOUGH AS THE BOUNDARY PASSES THROUGH DURING WED
NIGHT...MORE OF A STRATIFORM RAIN IS ANTICIPATED. LOW CLOUDS AND
PRECIP SHOULD LINGER THE LONGEST ACROSS THE SOUTH AND SOUTHEASTERN
COUNTIES INTO THU AND THU NIGHT. WITH PLENTY OF LOW CLOUDS SOME
LOCATIONS MAY STRUGGLE TO CLIMB ABOVE 70 ON THU.

THE DEEPEST MOISTURE WILL LINGER THROUGH THU NIGHT AND EVEN INTO FRI
OVER THE SOUTHEASTERN COUNTIES...WITH A SFC INVERTED TROUGH
EXTENDING NORTH INTO THE CWA FROM A RATHER AMORPHOUS SFC LOW OVER
THE SOUTHEASTERN STATES...THOUGH THE LOW WILL REDEVELOP/ORGANIZE
ALONG THE COAST WITH THIS LOW BECOMING THE PRIMARY LOW BY THE START
OF THE WEEKEND. ISOLATED CONVECTION NEAR THE VA BORDER CANNOT BE
RULED OUT ON FRI AND HAVE INSERTED SOME SLIGHT CHANCE TO CHANCE POPS
FOR FRI AFTERNOON.

HEIGHT RISES ARE ANTICIPATED FOR SAT...WITH THE UPPER LEVEL RIDGE
REESTABLISHING ITSELF AND REMAINING INTO EARLY NEXT WEEK. THIS
PATTERN WILL LEAD TO A MEAN FRONTAL ZONE AGAIN ESTABLISHING ITSELF
NORTH OF THE AREA BETWEEN THE SOUTHEASTERN RIDGE AND BROAD TROUGHING
OVER EASTERN CANADA/GREAT LAKES REGION. HOWEVER...HEIGHTS ARE
EXPECTED TO FALL BY EARLY NEXT WEEK AS SHORTWAVES MOVE THROUGH THE
GREAT LAKES AND EVENTUALLY THE OH VALLEY. THE RIDGE SHOULD
SUPPRESS/CAP ANY CONVECTION ON SAT AND SUN WITH ANY MCS ACTIVITY
ALSO REMAINING NORTH...SO CONTINUED WITH DRY POPS. WITH THE BOUNDARY
POSSIBLY NEARING THE AREA LATE IN THE PERIOD...CONTINUED WITH CHANCE
POPS BY MON...THOUGH AT THIS POINT MORE NORTHERN LOCATIONS APPEAR TO
BE MORE PRONE TO CONVECTION LATE IN THE PERIOD.

&&

.AVIATION.../12Z TO 12Z/

HIGH PRESSURE AT THE SURFACE AND ALOFT IS EXPECTED TO BRING VFR
CONDITIONS WITH LIGHT WINDS THROUGHOUT THE PERIOD. MID AND HIGH
LEVEL CLOUDS WILL INCREASE TONIGHT AS A COLD FRONT APPROACHES FROM
THE NORTH BUT ANY PRECIP SHOULD HOLD OFF UNTIL AFTER 12Z WEDNESDAY
AT OUR TAF SITES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ABE/AR
LONG TERM....JP
AVIATION...ABE
Hazardous weather outlook, Jun 2, 3:16 AM EST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
416 AM EDT TUE JUN 2 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
416 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY AND
WEDNESDAY NIGHT AS A COLD FRONT PASSES THROUGH THE OUTLOOK AREA. AN
ISOLATED SEVERE THUNDERSTORM CONTAINING DAMAGING WINDS AND LARGE
HAIL WILL BE POSSIBLE.

THUNDERSTORMS ARE AGAIN POSSIBLE ON FRIDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND WEDNESDAY EVENING.

ABE

The radar

The Knoxville radar (KMRX), 119 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, McCreary

When
June 2, 12:26 PM EST to 12:30 PM EST
Where
McCreary County, Wiborg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.800, -84.480

Hail, Knox

When
June 2, 1:54 PM EST to 1:58 PM EST
Where
Knox County, Gibbs
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.020, -83.880

Hail, Pulaski

When
June 2, 2:09 PM EST to 2:13 PM EST
Where
Pulaski County, Somerset
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.100, -84.600

Quarter size hail reported on Thurman Road.

Hail, Pulaski

When
June 2, 2:21 PM EST to 2:25 PM EST
Where
Pulaski County, Ferguson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.070, -84.600

Hail, Jackson

When
June 2, 2:21 PM EST to 2:25 PM EST
Where
Jackson County, Annville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.320, -83.970

Hail, Pulaski

When
June 2, 2:26 PM EST to 2:30 PM EST
Where
Pulaski County, Somerset
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.100, -84.600

Large hail fell at a local radio station on Rush Branch Road.

Hail, Pulaski

When
June 2, 2:26 PM EST to 2:30 PM EST
Where
Pulaski County, Somerset
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.100, -84.600

Thunderstorm Wind, Pulaski

When
June 2, 2:26 PM EST to 2:30 PM EST
Where
Pulaski County, Somerset
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.100, -84.600

At least one home sustained damage when a tree fell through the roof in the Pumphouse area.

Hail, Pulaski

When
June 2, 2:31 PM EST to 2:35 PM EST
Where
Pulaski County, Ferguson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.070, -84.600

Hail, Leslie

When
June 2, 2:59 PM EST to 3:03 PM EST
Where
Leslie County, Stinnett
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.100, -83.380

Hail, Pulaski

When
June 2, 3:03 PM EST to 3:07 PM EST
Where
Pulaski County, Somerset
Measured
1 in hail
Reported by
Public
Coordinates
37.100, -84.600

Hail, Estill

When
June 2, 4:00 PM EST to 4:04 PM EST
Where
Estill County, 1 mi WNW of Calloway Crossing
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.725, -84.017

One inch hail fell in Sandhill.

Thunderstorm Wind, Fleming

When
June 2, 4:04 PM EST to 4:08 PM EST
Where
Fleming County, 3 mi NW of Flemingsburg
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.451, -83.769

A couple of trees were blown down onto Turner Road.

Hail, Powell

When
June 2, 4:11 PM EST to 4:15 PM EST
Where
Powell County, 2 mi SSW of Vaughns Mill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.793, -83.934

Hail, Bath

When
June 2, 4:56 PM EST to 5:00 PM EST
Where
Bath County, 2 mi SW of Salt Lick
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.099, -83.646

Thunderstorm Wind, Rowan

When
June 2, 5:21 PM EST to 5:25 PM EST
Where
Rowan County, Morehead
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.180, -83.430

Numerous trees and power lines were blown down in Morehead.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179916, 179917, 179918, 179919, 179920, 179921, 179922, 179923, 179915, 179924, 179914, 179925, 179926, 179927, 179928, 179929.